Antidepressants help stabilize your moods by booting your energy levels and appetite. Duloxetine is widely prescribed drug in this genre of meds. It belongs to a class of medications known as serotonin norepinephrine reuptake inhibitors (SNRIs). It helps to establish a fine balance of brain chemicals such as norepinephrine, serotonin, etc. Balanced presence of these transmitters is linked to mental wellbeing as well as better moods. But, can you take this antidepressant med when you are living with eye problems such as glaucoma? It is a wise thing to know more about it prior to taking this drug. Duloxetine is a popular med belonging to the serotonin norepinephrine reuptake inhibitors (SNRI) class of drugs. This drug helps restore the presence of serotonin and norepinephrine, which are required for overall mental health. Presence of these brain substances in the pre-frontal cortex reduces fears, phobias, mood based disorders such as social anxieties or depression. This is not an over the counter med; hence, it is always administered under the supervision of a qualified mental health specialist. If you are living with any eye conditions, your treating physician must be kept updated of such ailments. Intake of duloxetine when you have eye problems Duloxetine is likely to affect your eyesight in a few ways. Most common outcome of taking this antidepressant is blurring of eyesight. Blurred vision has been observed in as high as 3/4th of users. However, in most people, this side effect may disappear in a few days i.e., once your system gets used to the active ingredients of duloxetine. Among a few users, blurred vision may persist for long; upon witnessing this discomfort, you are advised to seek needful medical help without much delay. In such instances, health of your vision is monitored closely. If the condition does not improve, safer alternatives are administered. Onset of glaucoma and duloxetine Depressed people who are already living with eye conditions such as glaucoma, especially narrow-angle form of it must stay away from taking duloxetine. Eye pressure is likely to get a boost upon taking this antidepressant. You run the risk of another eye condition known as mydriasis. This condition triggers an abnormal as well as prolonged dilation of your eyes. Other eye-related side effects include dryness of eyes; this is because of the active ingredients’ capability to flush-out liquids / fluids out of your system. Owing to dryness of eyes, you may have a burning feeling in your eyelids. Dryness of eyes is largely attributed to inhibition of a few receptors in your brain; once these are inhibited, your eyes may find it difficult to produce tears. This is one of the main reasons why your eyes turn dry when you take antidepressants like duloxetine. This side effect is often accompanied by dryness of mouth. You can detect this sign through parched lips, persistent feeling of thirst as well as dryness of skin. Owing to these risks, your eye specialist must be aware of all the medications you are currently taking. Your caregiver needs to know about the intake of antidepressants, such as duloxetine, the strength of its dosage and duration of your medication plan. If you are opting to change the power of your eyeglasses, your eye doctor will wait for the completion of your medication plan. In general, it is a safe practice to get your eyes examined periodically i.e., once in every 12 months. Above all, if you think your eyesight is not proper, and if you are facing problems while reading posters, signs or it is getting tough to read in a dimly lit ambience, you may need to talk to a certified eye specialist about such conditions. Dryness of eyes is often managed with the prescription of

lubricants or ointments which supply needful humidity to your eyes. You may also need to stop smoking or getting exposed to second hand smoke. Last but not the least, your treating doctor may alter the dosage strength of duloxetine; in some remote cases, a safer alternative is prescribed. Precautions you may need to stay aware of prior to taking duloxetine Some users took a larger dose without telling their caregiving team; such users experienced a sizable availability of serotonin or a toxic syndrome. Signs of a likely overdose include an erratic pulse rate, faster heartbeats, being restless or confused, getting tired very often, a loss of coordination and passing out. If you witness any of these adverse reactions or unintended side effects, call 911 on an emergency mode if you are a resident of US. You may also consider reaching out to the helpdesk of the food and drug administration (FDA) to avoid further complications. Those who live in a Canadian province may call Health Canada; you may also establish contact with a poison control cell. What is the safe dosage level of duloxetine? The starting dosage is maintained at 30 milligrams (mg) as a single dose per day. During this initial period, your health condition is closely monitored for unintended side effects or adverse reactions, if any. If your system has not developed any severe problems or side effects, strength is gradually increased to 40 mg per day. You also need to remember that no two people with similar signs of depression are administered with the same dosage plan; your medication plan of duloxetine is influenced by your age, gender, weight, medical history as well as severity of your mood related disorder. Moreover, it is not safe to stop taking duloxetine all of a sudden. Users who discontinued taking this antidepressant drug are likely to witness withdrawal problems. Common withdrawal related signs and symptoms include being dizzy, drowsiness, a few abdominal problems such as vomiting, stomach upset and nausea, migraines or headaches. Your treating doctor will taper off the strength of the last few doses to avoid withdrawal related problems. In sum, duloxetine is a widely prescribed drug that belongs to SNRI genre. It ensures availability of needful levels of serotonin and norepinephrine. Those who are living with any eye related problems or ocular conditions such as glaucoma, dried eyes or blurring of vision must take necessary precautions and consult with their treating physician. Intake of this antidepressant may spike eye pressure levels and can also lead to mydriasis; this latter condition may result in abnormal and prolonged dilation of eyes. Hence, it is a safe practice to talk to an eye specialist prior to starting to take duloxetine.

Leave a Reply